Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Extension and convergence theorems for families
of normal maps in several complex variables

Authors: James E. Joseph and Myung H. Kwack
Journal: Proc. Amer. Math. Soc. 125 (1997), 1675-1684
MSC (1991): Primary 32A10, 32C10, 32H20, 32A17; Secondary 54C20, 54C35, 54D35, 54C05
MathSciNet review: 1423310
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\mathcal {H}(X,Y)\ (\ \mathcal {C}(X,Y)\ )$ represent the family of holomorphic (continuous) maps from a complex (topological) space $X$ to a complex (topological) space $Y$, and let $Y^{+} = Y \cup \{\infty \}$ be the Alexandroff one-point compactification of $Y$ if $Y$ is not compact, $Y^{+}=Y$ if $Y$ is compact. We say that $\mathcal {F} \subset \mathcal {H}(X,Y)$ is uniformly normal if $\{f \circ \varphi : f \in \mathcal {F}$, $\varphi \in \mathcal {H}(M,X)\}$ is relatively compact in $\mathcal {C}(M,Y^{+})$ (with the compact-open topology) for each complex manifold $M$. We show that normal maps as defined and studied by authors in various settings are, as singleton sets, uniformly normal families, and prove extension and convergence theorems for uniformly normal families. These theorems include (1) extension theorems of big Picard type for such families - defined on complex manifolds having divisors with normal crossings - which encompass results of Järvi, Kiernan, Kobayashi, and Kwack as special cases, and (2) generalizations to such families of an extension-convergence theorem due to Noguchi.

References [Enhancements On Off] (What's this?)

  • 1. M. Abate, A characterization of hyperbolic manifolds, Proc. Amer. Math. Soc. 117 (1993), 789-793. MR 93d:32037
  • 2. L. A. Campbell, A. Howard and T. Ochiai, Moving holomorphic disks off analytic subsets, Proc. Amer. Math. Soc. 60 (1976), 106-108. MR 54:13143
  • 3. C. Carathéodory, Theory of Functions, vol. II, Chelsea, New York, 1954. MR 16:346c
  • 4. E. F. Collingwood and A. J. Lohwater, The Theory of Cluster Sets, Cambridge University Press, London, 1966. MR 38:325
  • 5. J. B. Conway, Functions of One Complex Variable, Springer-Verlag, New York, 1978. MR 80c:30003
  • 6. K. Funahashi, Normal holomorphic mappings and classical theorems of function theory, Nagoya Math. J. 94 (1984), 89-104. MR 86b:32029
  • 7. H. Grauert and H. Reckziegel, Hermitesche Metriken und normale Familien holomorpher Abbildunger, Math. Z. 89 (1965), 108-125. MR 33:2827
  • 8. K. T. Hahn, Non-Tangential limit theorems for normal mappings, Pac. J. Math. 135 (1988), 57-64. MR 89i:32010
  • 9. W. K. Hayman, Meromorphic Functions, Oxford Univ. Press, Oxford, 1964. MR 29:1337
  • 10. P. Järvi, An Extension theorem for normal functions in several variables, Proc. Amer. Math. Soc. 103 (1988), 1171-1174. MR 89h:32048
  • 11. J. E. Joseph and M. H. Kwack, Hyperbolic imbedding and spaces of continuous extensions of holomorphic maps, Jour. Geom. Analysis 4 (3) (1994), 361-378. MR 95g:32027
  • 12. -, Some classical theorems and families of normal maps in several complex variables, Complex Variables 29 (1996), 343-362. CMP 96:13
  • 13. J. L. Kelley, General Topology, Van Nostrand, Princeton, N.J., 1955. MR 16:1136c
  • 14. P. Kiernan, Hyperbolically imbedded spaces and the big Picard theorem, Math. Ann. 204 (1973), 203-209. MR 51:8476
  • 15. -, Extensions of holomorphic maps, Trans. Amer. Math. Soc. 172 (1972), 347-355. MR 47:7066
  • 16. S. Kobayashi, Hyperbolic Manifolds and Holomorphic Mappings, Marcel Dekker, New York, 1970. MR 43:3503
  • 17. -, Relative intrinsic distance and hyperbolic imbedding, Symposia Mathematica, Proceedings of ``Recent Advances in Differential Geometry", Pisa, 1993, 36 (to appear).
  • 18. S. G. Krantz, Geometric Analysis and Function Spaces, CBMS, vol. 81, Amer. Math Soc., Providence, RI., 1993. MR 94g:32001
  • 19. M. H. Kwack, Generalization of the big Picard theorem, Ann. of Math. 90 (2) (1969), 9-22. MR 39:4445
  • 20. S. Lang, Introduction to Complex Hyperbolic Spaces, Springer -Verlag, N.Y., 1987. MR 88f:32065
  • 21. O. Lehto and K. I. Virtanen, Boundary behaviour and normal meromorphic functions, Acta Math. 97 (1957), 47-65.
  • 22. J. Noguchi, Hyperbolic fiber spaces and Mordell`s conjecture over function fields, Publ. Research Institute Math. Sciences Kyoto University 21 (1) (1985), 27-46. MR 86k:32022
  • 23. -, Moduli spaces of holomorphic mappings into hyperbolically imbedded complex spaces and locally symmetric spaces, Invent. Math. 93 (1988), 15-34. MR 89j:32031
  • 24. H. Royden, Remarks on the Kobayashi metric, Proc. Maryland Conference on Several Complex Variables, Lecture Notes, vol. 185, Springer-Verlag, Berlin, 1971, pp. 125-137. MR 46:3826
  • 25. M. G. Zaidenberg, Picard's theorem and hyperbolicity, Siberian Math. J. 24 (1983), 858-867. MR 85e:32033
  • 26. -, Schottky-Landau growth estimates for s-normal families of holomorphic mappings, Math. Ann. 293 (1992), 123-141. MR 93c:32037

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 32A10, 32C10, 32H20, 32A17, 54C20, 54C35, 54D35, 54C05

Retrieve articles in all journals with MSC (1991): 32A10, 32C10, 32H20, 32A17, 54C20, 54C35, 54D35, 54C05

Additional Information

James E. Joseph
Affiliation: Department of Mathematics, Howard University, Washington, D. C. 20059

Myung H. Kwack
Affiliation: Department of Mathematics, Howard University, Washington, D. C. 20059

Keywords: Holomorphic maps, normal maps, uniformly normal families, complex spaces, length function, hyperbolic complex manifolds, hyperbolically imbedded, function spaces, continuous extensions, Picard Theorem, compact--open topology, Ascoli--Arzel\`{a} Theorem, one--point compactification
Received by editor(s): June 8, 1995
Dedicated: Dedicated to Professor Shoshichi Kobayashi at his retirement
Communicated by: Eric Bedford
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society